Can Artifill be removed?

Dr. Lam injected artifil around my eyes after eye lid lift. It's very lumpy and it sits on my left eye. There is constant pressure on my eye.

Doctor Answers 4

Artefill (Bellafill) Removal: What are my options?

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Good Day. Thank you for your question.

The first issue is to wait for at least 4-6 weeks after the injection for resolution of all possible swelling. 

A patient discussion regarding treatment options follows. If there is adjacent soft tissue volume loss, correction of this volume loss with a filler may resolve the concerned appearance.

If there is no adjacent volume loss or no further filler is desired, than a nonsurgical approach with the injection of a steroid (triamcinolone or Kenalog) to the area of fullness is indicated. A repeat injection may be considered every 4-8 weeks. 5-FU can be injected alone or in combination with Kenalog as an alternative.

If these do not resolve the abnormality then surgical therapy is the last and finite procedure. If the fullness is at the lower eyelid area, an incision can be performed inside the eyelid to completely hide the incision. Since no all injectors are surgeons, a facial plastic or oculoplastic surgeon may need to be consulted to avoid additional complications. 

Best of luck. 


Las Vegas Facial Plastic Surgeon
4.9 out of 5 stars 23 reviews

Los Angeles surgeon removes artefill

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Our office specializes in the removal of permanent fillers from the face. I would suggest surgical removal if possible so as not to create further problems. Be careful of injecting chemo 5FU around the eyes. 

Best, 

Dr. Karamanoukian

Los Angeles

Raffy Karamanoukian, MD, FACS
Los Angeles Plastic Surgeon
4.8 out of 5 stars 95 reviews

Artefill Removal, Is it possible? Try 5fu/steroid Injections, RF venus legacy/exilis, viva/intensif microneedling, surgery

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

I recommend seeing an expert who uses a significant amount of semi permanent and permanent fillers. Sometimes 5fu/steroid injections and RF treatments work to improve this area without any surgery needed.  Best, Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.8 out of 5 stars 207 reviews

You might also like...

The Use Of Permanent Fillers Risks The Possibility Of Permanent Problems

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

First, let me say how sorry I am that you are experiencing this problem. I would suggest returning to the treating physician to determine whether the problem truly relates to the permanent filler, and, if so, whether the problem might benefit from the injection of anti-inflammatory agents or whether it might have to even be removed surgically, if at all possible. The problem with the use of permanent fillers is that complications, should they occur, or even if the result is not entirely cosmetically acceptable, are not easily reversible and may be permanent. 

In a recent, August 2016 issue of Practical Dermatology, a professional trade journal, in an article entitled Point/Counterpoint: Is There A Role for Permanent Fillers, the author writing the PRO side stated the following: "Let me start by saying this: I am 99.9 percent against the use of permanent facial fillers." On the CON side, the author, who himself had once been a consultant for the Canadian branch of the company that makes Artefill wrote: "and many of us have years of experience dealing with the chronic and sometimes intractable problems that can result from the use of these fillers...Reactions to PMMA (the main ingrdient of this permanent filler--parentheses mine) may not develop for five-10 years after the product is injected, and there is no way to predict who is at risk or to prevent these problems from arising." 

Enough said  Once again, I am so sorry that you are experiencing this and I strongly urge you to return to the treating physician to explore how best to proceed. Wishing you all the best..

Nelson Lee Novick, MD
New York Dermatologic Surgeon
4.9 out of 5 stars 33 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.